Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 227, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Oct 24, 2001, 5:38 PM CDT for DeSoto County, Tunica County, Mississippi. It was in force for 52 min. 4 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Oct 24, 2001, 5:38 PM CDT (22:38 UTC)
- Expired
- Oct 24, 2001, 6:30 PM CDT
- In force
- 52 min
- Issued by
- NWS Memphis, TN
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties DeSoto County, MS, Tunica County, MS
The radar
The Memphis radar (KNQA), 66 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 24, 5:55 PM CDT | Thunderstorm Wind | South Haven, MS | Several power lines and a transformer were knocked down. |
| Oct 24, 6:07 PM CDT | Hail 0.75 | Lake Cormorant, MS | |
| Oct 24, 6:15 PM CDT | Hail 0.75 | Hernando, MS | |
| Oct 24, 6:25 PM CDT | Hail 0.75 | Hernando, MS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 24, 5:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 10.6 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 753 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 825 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
859
WUUS54 KMEG 242239
SVRMEM
MSC033-143-242330-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
538 PM CDT WED OCT 24 2001
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DESOTO COUNTY IN NORTHWEST MISSISSIPPI
TUNICA COUNTY IN NORTHWEST MISSISSIPPI
* UNTIL 630 PM CDT.
* AT 537 PM CDT...WEATHER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS FROM 13 MILES NORTH OF SOUTHAVEN TO 7 MILES WEST OF
NEWPORT...MOVING EAST AT 20 MPH.
* CITIES IN THE PATH OF THIS STORM THROUGH 630 PM CDT INCLUDE...
ROBINSONVILLE...LITTLE TEXAS...
PRICHARD...
NEWPORT...MS CORMORANT...
EUDORA...
WALLS...MEMPHIS...
LYNCHBURG...
.A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...A
SEVERE THUNDERSTORM CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY.
.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION.
LAT...LON 3503 9028 3451 9058 3447 9030 3477 9017
3478 8973 3500 8973What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 3:40 PM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, Oct 24, 3:40 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 340 PM CDT WED OCT 24 2001 THE STRONG COLD FRONT CURRENTLY APPROACHING OUR NW COUNTIES WILL MOVE THROUGH THE ENTIRE CWA FROM NOW THROUGH LATE EVENING. A LINE OF TSTMS WILL FOLLOW THE FRONT FROM W TO E THROUGH THE EVENING. EXPECT AN ABRUPT DROP IN TEMPS BEHIND THE FRONT LATER TNT. THE REST OF THE FCST PERIOD LOOKS DRY WITH COOLER THAN NORMAL TEMPS. PRELIM VALUES MEM 47/63/38/63 5000 MKL 44/60/33/60 8000 JBR 43/61/35/62 1000 TUP 49/65/36/62 5000 .MEG...WIND ADVISORY ALLOWED TO EXPIRE. 012
In the hours before
Special weather statement, Oct 24, 11:45 AM CDT, 5 hours 53 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-241900- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 1145 AM CDT WED OCT 24 2001 THIS OUTLOOK COVERS WEST TENNESSEE...NORTH MISSISSIPPI...EAST ARKANSAS AND THE MISSOURI BOOTHEEL. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE MID-SOUTH AREA THIS AFTERNOON AND EVENING. LATE THIS MORNING...A COLD FRONT EXTENDED ACROSS SOUTH CENTRAL MISSOURI THROUGH NORTHWEST ARKANSAS. THUNDERSTORMS WERE BEGINNING TO DEVELOP ALONG THE FRONT IN SOUTHERN MISSOURI AND NORTHWEST ARKANSAS. THE COLD FRONT WILL MOVE SOUTHEAST ACROSS THE MID-SOUTH LATER THIS AFTERNOON AND EVENING BRINGING THE THUNDERSTORMS THROUGH THE AREA. DUE TO STRONG WINDS ABOVE THE SURFACE...THESE STORMS ARE EXPECTED TO BECOME SEVERE...WITH DAMAGING WINDS LIKELY IN SOME AREAS. AN ISOLATED TORNADO IS ALSO POSSIBLE. THE TIME OF THE GREATEST THREAT OF SEVERE WEATHER WILL BE BETWEEN 2 PM AND 5 PM ACROSS NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL...BETWEEN 4 AND 7 PM ACROSS WEST TENNESSEE AND NORTHWEST MISSISSIPPI...AND BETWEEN 6 AND 10 PM ACROSS NORTHEAST MISSISSIPPI. STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES ON THIS DEVELOPING WEATHER SITUATION. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG. 012
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 24, 6:17 PM CDT | Severe Thunderstorm Warning | MEG | Marshall | 43 min |
| Oct 24, 6:26 PM CDT | Severe Thunderstorm Warning | MEG | Panola | 49 min |
| Oct 24, 6:32 PM CDT | Severe Thunderstorm Warning | MEG | Benton | 43 min |
| Oct 24, 6:34 PM CDT | Tornado Warning | MEG | Panola | 26 min |
| Oct 24, 6:48 PM CDT | Severe Thunderstorm Warning | MEG | Tippah | 42 min |
| Oct 24, 6:53 PM CDT | Tornado Warning | MEG | Panola | 37 min |
| Oct 24, 6:57 PM CDT | Severe Thunderstorm Warning | MEG | Marshall | 33 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.